Reviewers warn of serious interactions with many common cardiovascular medications
WEDNESDAY, Feb. 3 (HealthDay News) -- Health care professionals need to be aware of their patients' use of herbal remedies, which can adversely interact with many common cardiovascular medications, according to a review in the Feb. 9 Journal of the American College of Cardiology.
Ara Tachjian, M.D., of the Mayo Clinic in Rochester, Minn., and colleagues reviewed the medical literature from 1966 to 2008 for studies on the interactions between cardiovascular medications and herbal remedies recommended by complementary and alternative medicine practitioners or the media for a wide range of conditions, including arthritis, heart failure, depression, and back pain. The reviewers identified the products that pose particular risks for interaction with conventional heart and cardiovascular medications.
The researchers found that, among the most common interactions between herbal products and medications occur with the blood thinner warfarin, with some herbal products creating a bleeding risk by increasing warfarin's effect (alfalfa, angelica, bilberry, fenugreek, garlic, ginger, ginkgo), or decreasing its effect (ginseng and green tea). Other herbal remedies interfere with blood pressure medications (capsicum, ginseng, Irish moss, licorice, kelp, ephedra), affect heart rhythm (aloe vera, night blooming cereus, oleander), or variously interfere with beta-blockers, calcium channel-blockers, statins, anticoagulants, or other medications.
"There is a clear need for better public and physician understanding of herbal products through health education, early detection and management of herbal toxicities, scientific scrutiny of their use, and research on their safety and effectiveness. Regulatory policies are also needed to protect people from untoward effects on their health and finances," the authors write.
Full Text (subscription or payment may be required)